Periodic orbit theory analysis of a continuous family of quasi-circular billiards

R. W. Robinett

Research output: Contribution to journalArticlepeer-review

23 Scopus citations


We compute the Fourier transform (ρ(L)) of the quantum mechanical energy level density for the problem of a particle in a two-dimensional circular infinite well (or circular billiard) as well as for several special generalizations of that geometry, namely the half-well, quarter-well, and the circular well with a thin, infinite wall along the positive x-axis (hereafter called a circular well plus baffle). The resulting peaks in plots of |ρ(L)|2 versus L are compared to the lengths of the classical closed trajectories in these geometries as a simple example of the application of periodic orbit (PO) theory to a billiard or infinite well system. We then solve the Schrödinger equation for the general case of a circular well with infinite walls both along the positive x-axis and at an arbitrary angle Θ (a circular "slice") for which the half-well (Θ=π), quarter-well (Θ=π/2), and circular well plus baffle (Θ=2π) are then all special cases. We perform a PO theory analysis of this general system and calculate |ρ(L)|2 for many intermediate values of Θ to examine how the peaks in ρ(L) attributed to periodic orbits change as the quasi-circular wells are continuously transformed into each other. We explicitly examine the transitions from the half-circular well to the circle plus baffle case (half-well to quarter-circle case) as Θ changes continuously from π to 2π (from π to π/2) in detail. We then discuss the general Θ→0 limit, paying special attention to the cases where Θ=π/2n, as well as deriving the formulae for the lengths of closed orbits for the general case. We find that such a periodic orbit theory analysis is of great benefit in understanding and visualizing the increasingly complex pattern of closed orbits as Θ→0.

Original languageEnglish (US)
Pages (from-to)278-298
Number of pages21
JournalJournal of Mathematical Physics
Issue number1
StatePublished - Jan 1998

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'Periodic orbit theory analysis of a continuous family of quasi-circular billiards'. Together they form a unique fingerprint.

Cite this